Winter Storm, Ashland
- When
- January 25, 6:00 PM EST to January 26, 11:00 PM EST
- Where
- Ashland forecast zone
- Property damage
- $300,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
Low pressure over the southern plains moved northeast across Ohio. Snow associated with this low spread into northern Ohio during the evening hours of the 26th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Low pressure over the southern plains moved northeast across Ohio. Snow associated with this low spread into northern Ohio during the evening hours of the 26th. Light freezing rain began to mix with the snow during the early morning hours of the 27th. This light mixture continued through the middle part of the day. Snow accumulations through noon on the 27th ranged from 3 to 5 inches with the greatest amounts along and just south of U.S. Route 30. The precipitation intensified during the late afternoon hours with moderate to heavy freezing rain falling for around 90 minutes. Some sleet was also reported during this period. Ice accumulations of up to one half inch resulted from this period of heavy precipitation. This created extremely treacherous driving conditions and resulted in hundreds of accidents. Many downed power lines were also reported. The freezing rain diminished in intensity during the evening hours and finally ended just before midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 25, 2:24 PM EST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 224 PM EST SUN JAN 25 2004 APPRS MODELS HAV SETTLED ON SOL...FOR AT LEAST THE FIRST 36 HRS OF PD. PRECIP ALREADY MOVG INTO SWRN OH AND WL SPREAD ACRS SW 1/2 OF FA THIS EVE AND OVER RMNDR LATER TGNT. GFS CONTS TO BE A LTTL SLOWER AND COLDER THAN ETA BUT ALSO HAS BEEN MOST CONSISTENT. GIVEN MODEL SOUNDGS WL SEEALL SN OVRNTG WITH 3 TO 5 INCHES ACRS THE HIGHLANDS. LESSER AMNTS N. WARM TONGUE OF AIR WORKS ITS WAY IN TMRW WITH SLEET PSBL TMRW AM AND SUM FZRA LIKELY IN AFT..ESP SRN AREAS. THINK IT WL BE TOUGH FOR TEMPS TO CLIMB ABV FREEZING. DO EXPCT PRECIP INTENSITY TO DMNSH TMRW AFT INTO MON EVE. SOUNDGS SUPPORT MIXED PRECIP AND WL WORD FOR MAINLY LGT FZRA OR IP. MORE TROUBLES ON TUE. HV TO GO WITH GFS GIVEN IT/S RECENT BETTER PERFORMANCE. MOST AREAS COULD SEE SEVERAL INCHES OF SN DURG DAY. MAY EVENTUALLY NEED MORE HEADLINES BUT WL HOLD OFF FOR NOW TO AVOID CAUSING CONFUSION. WARMING TEMPS TGNT WITH COOLER FWC PREFERRED LATER PDS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...WINTER WX ADVISORY TGNT AND MON FOR ALL ZNS BUT OHZ014-099. PA...NONE. && KUBINA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 550 AM EST SUN JAN 25 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-251300- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 550 AM EST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY... A WINTER STORM WILL AFFECT THE AREA FROM THE SOUTHWEST BEGINNING LATE THIS AFTERNOON AND CONTINUING TONIGHT. SNOW WILL SPREAD ACROSS THE AREA LATE THIS AFTERNOON THROUGH TONIGHT. THERE IS A POTENTIAL OF UP TO 6 INCHES OF SNOW FROM ROUGHLY FINDLAY TO MANSFIELD WITH LESSER AMOUNTS TO THE NORTHEAST. .DAYS TWO THROUGH SEVEN... THE SNOW WILL TURN TO A MIXTURE OF SLEET AND FREEZING RAIN ACROSS MUCH OF THE AREA MONDAY. THIS MIXTURE COULD CONTINUE INTO MONDAY NIGHT BEFORE ENDING. A SIGNIFICANT ACCUMULATION OF ICE IS POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TK
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386377, 5386378, 5386379, 5386380, 5386381, 5386382, 5386383, 5386384, 5386385.